Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 105, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 2, 2017, 1:34 PM EDT for Snyder County, Pennsylvania. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2017, 1:34 PM EDT (17:34 UTC)
- Expired
- Aug 2, 2017, 2:15 PM EDT
- In force
- 41 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Snyder County, PA
The radar
The State College radar (KCCX), 90 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 1:36 PM EDT | TSTM WND DMG | Shadle, PA | TREES DOWN IN PERRY TWP |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 5.6 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 378 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1469 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
597
WUUS51 KCTP 021734
SVRCTP
PAC109-021815-
/O.NEW.KCTP.SV.W.0105.170802T1734Z-170802T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
134 PM EDT WED AUG 2 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Southeastern Snyder County in central Pennsylvania...
* Until 215 PM EDT
* At 134 PM EDT, a severe thunderstorm was located over Mount
Pleasant Mills, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect wind damage
to trees and power lines.
* Locations impacted include...
Selinsgrove, Mount Pleasant Mills, Port Trevorton, Paxtonville,
Meiserville, Middleburg, Fremont, Kreamer, Hummels Wharf and
Richfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4078 7686 4072 7686 4064 7693 4065 7695
4064 7700 4066 7701 4066 7703 4068 7704
4068 7709 4069 7711 4079 7712 4083 7683
TIME...MOT...LOC 1734Z 268DEG 11KT 4071 7702
HAIL...1.00IN
WIND...60MPH
$$
Steinbugl2 follow-up statements
295
WWUS51 KCTP 021757
SVSCTP
Severe Weather Statement
National Weather Service State College PA
157 PM EDT WED AUG 2 2017
PAC109-021815-
/O.CON.KCTP.SV.W.0105.000000T0000Z-170802T1815Z/
Snyder PA-
157 PM EDT WED AUG 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR SOUTHEASTERN SNYDER COUNTY...
At 155 PM EDT, a severe thunderstorm was located over Port Trevorton,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated. At 121 PM, wind damage was reported
in West Perry Township near Mount Pleasant Mills.
IMPACT...Hail damage to vehicles is possible. Expect wind damage to
trees and power lines.
Locations impacted include...
Selinsgrove, Meiserville, Port Trevorton, Hummels Wharf, Freeburg and
Selinsgrove Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4078 7686 4072 7686 4064 7693 4065 7695
4064 7700 4077 7699 4083 7683
TIME...MOT...LOC 1755Z 268DEG 11KT 4071 7693
HAIL...1.00IN
WIND...60MPH
$$
Steinbugl246
WWUS51 KCTP 021807
SVSCTP
Severe Weather Statement
National Weather Service State College PA
207 PM EDT WED AUG 2 2017
PAC109-021817-
/O.EXP.KCTP.SV.W.0105.000000T0000Z-170802T1815Z/
Snyder PA-
207 PM EDT WED AUG 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SNYDER COUNTY
WILL EXPIRE AT 215 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 4078 7686 4072 7686 4064 7693 4065 7695
4064 7700 4077 7699 4083 7683
TIME...MOT...LOC 1807Z 268DEG 11KT 4071 7689
$$
SteinbuglWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 1:34 PM EDT, 0 minutes earlier.
Area forecast discussion, Aug 2, 1:34 PM EDT, 0 minutes before
Area Forecast Discussion National Weather Service State College PA 134 PM EDT Wed Aug 2 2017 .SYNOPSIS... Warm and more humid conditions will prevail until a strong cold front moves through Friday night, bringing cooler and drier conditions for the weekend. Unseasonably cool weather will continue into early next week. && .NEAR TERM /THROUGH TONIGHT/... Early afternoon heating has resulted in showers and storms. Storms have been going up and down rather fast. Several SPS so far. Shear is weak. Adjusted grids more. Expect activity to weaken by early evening. && .SHORT TERM /THURSDAY/... Thursday looks like more of the same with warm and humid conditions and scattered mainly afternoon and evening showers and thunderstorms. Shear remains weak. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... The main player in the medium range will be a relatively strong cold front that will be approaching the region Friday and moving through the area Friday night into early Saturday morning. Falling heights and strengthening winds aloft will combine with moderate-strong instability to support the risk of severe storms. Models show CAPEs in the 1000-2000J range by afternoon along with increasing deep layer shear. The GFS/ECMWF even paint a relatively broad area of enhanced low level EHI's by afternoon and evening which should support some of the storms becoming supercells. Following the cold front, Saturday will turn significantly cooler with just the chance of a few showers/thunderstorms as the still strong mid summer sun and relatively cold air aloft combine to support steepening lapse rates with daytime heating. With the upper shortwave expected to begin shearing out to our north, models suggest the best chance for a shower will be over the higher elevations of the west and north. Sunday will be dry and unseasonably cool as high pressure slides over the state. The cooler than normal conditions will continue into at least early next week. A new shortwave and frontal system are made to approach by later Monday into the overnight. There are the usual timing differences in features between the GFS/GEFS and the ECMWF so I used a model blend for POP guidance which brings a new surge of showers into the area during the day. Drier air is slated to return Tuesday as the frontal system is moved off to our east. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... Have VCTS in some of the TAFS, as storms went up rather fast today, compared to yesterday. Expect activity to weaken by sunset. Some fog later tonight, fcst based on models and tendency of last night. .OUTLOOK... Thu...AM valley fog. Scattered PM SHRA/TSRA with local impacts. Fri...Stronger and more widespread storms possible with front, mainly late. Sat-Sun...No sig wx. Mon...Chance of showers. && .CLIMATE... July 2017 was the 2nd and 7th wettest July on record at Harrisburg and Williamsport respectively. The monthly rainfall total at Harrisburg was 9.53", with 7.45" of rain being measured at Williamsport. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Martin NEAR TERM...Martin SHORT TERM...Martin LONG TERM...La Corte AVIATION...Martin CLIMATE...Steinbugl
Hazardous weather outlook, Aug 2, 12:38 PM EDT, 56 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service State College PA 1238 PM EDT Wed Aug 2 2017 PAZ059-064>066-031645- Lebanon-Adams-York-Lancaster- 1238 PM EDT Wed Aug 2 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. A few strong to severe thunderstorms with gusty winds and hail are possible during the afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong to severe thunderstorms with gusty winds and hail are possible Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004>006-010-011-017-024>026-033>035-031645- Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Blair-Huntingdon- Somerset-Bedford-Fulton- 1238 PM EDT Wed Aug 2 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ012-018-019-027-028-036-037-041-042-045-046-049>053-056>058-063- 031645- Northern Clinton-Northern Centre-Southern Centre-Mifflin-Juniata- Franklin-Tioga-Northern Lycoming-Sullivan-Southern Clinton- Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry- Dauphin-Schuylkill-Cumberland- 1238 PM EDT Wed Aug 2 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. A few strong to severe thunderstorms with gusty winds and hail are possible during the afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Aug 2, 12:01 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service State College PA
1201 PM EDT WED AUG 2 2017
PAZ064-021630-
Adams PA-
1201 PM EDT WED AUG 2 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS COUNTY UNTIL 1230
PM EDT...
At 1201 PM EDT, Doppler radar indicated a strong thunderstorm near
Cashtown, moving east at 5 mph.
Dime size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Aspers, Cashtown, Arendtsville, Biglerville, Idaville, Gardners and
Bendersville.
LAT...LON 3989 7741 3997 7744 4000 7739 4000 7737
4001 7734 4003 7719 3988 7717
TIME...MOT...LOC 1601Z 274DEG 6KT 3995 7735
SteinbuglSpecial weather statement, Aug 2, 1:23 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service State College PA
123 PM EDT WED AUG 2 2017
PAZ050-021800-
Snyder PA-
123 PM EDT WED AUG 2 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SNYDER COUNTY UNTIL 200
PM EDT...
At 122 PM EDT, Doppler radar indicated a strong thunderstorm over
Richfield, moving east at 5 mph.
Nickel size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Mount Pleasant Mills, Meiserville, Fremont, Richfield, Port Trevorton
and Freeburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Minor flooding may develop. Do not drive into water covering the
roadway.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4064 7693 4065 7695 4064 7700 4066 7701
4066 7703 4068 7704 4068 7709 4069 7711
4068 7714 4074 7715 4079 7694 4068 7689
TIME...MOT...LOC 1722Z 258DEG 5KT 4071 7708
SteinbuglSpecial weather statement, Aug 2, 1:26 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service State College PA
126 PM EDT WED AUG 2 2017
PAZ065-066-021800-
Lancaster PA-York PA-
126 PM EDT WED AUG 2 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER AND YORK
COUNTIES UNTIL 200 PM EDT...
At 126 PM EDT, Doppler radar indicated a strong thunderstorm over
Yorklyn, moving northwest at 5 mph.
Nickel size hail and winds in excess of 40 mph are possible.
Locations impacted include...
York, Columbia, Weigelstown, Elizabethtown, Spry, North York, Mount
Wolf, Stonybrook-Wilshire, Valley Green, Bainbridge, East York,
Yorklyn, Hallam, Yorkana, Tyler Run-Queens Gate, Marietta, Maytown,
Manchester, Emigsville and Wrightsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Minor flooding may develop. Do not drive into water covering the
roadway.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4004 7693 4018 7677 4017 7675 4013 7674
4012 7672 4016 7670 4015 7668 4017 7666
4017 7663 4004 7648 3991 7665
TIME...MOT...LOC 1726Z 131DEG 5KT 4003 7665
SteinbuglThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 12:01 PM EDT | Special Weather Statement | CTP | Adams | 29 min |
| Aug 2, 1:22 PM EDT | Areal Flood Advisory | CTP | Adams | 3 hr |
| Aug 2, 1:23 PM EDT | Special Weather Statement | CTP | Snyder | 37 min |
| Aug 2, 1:26 PM EDT | Special Weather Statement | CTP | York | 34 min |
| Aug 2, 1:54 PM EDT | Special Weather Statement | CTP | Northumberland | 36 min |
| Aug 2, 1:59 PM EDT | Severe Thunderstorm Warning | CTP | York | 61 min |
| Aug 2, 2:19 PM EDT | Areal Flood Advisory | CTP | Lancaster, York | 3 hr |
| Aug 2, 2:27 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lebanon | 63 min |
| Aug 2, 2:41 PM EDT | Special Weather Statement | CTP | Snyder | 34 min |
| Aug 2, 2:46 PM EDT | Special Weather Statement | CTP | Sullivan | 44 min |
| Aug 2, 2:54 PM EDT | Areal Flood Advisory | CTP | Cumberland, Dauphin, Lebanon | 2 hr |
| Aug 2, 2:55 PM EDT | Special Weather Statement | CTP | Juniata, Perry | 35 min |
| Aug 2, 3:01 PM EDT | Special Weather Statement | CTP | Schuylkill | 29 min |
| Aug 2, 3:19 PM EDT | Special Weather Statement | CTP | Mifflin | 26 min |
| Aug 2, 4:08 PM EDT | Special Weather Statement | CTP | Mifflin | 37 min |
| Aug 2, 5:03 PM EDT | Special Weather Statement | CTP | Sullivan | 27 min |
| Aug 2, 5:09 PM EDT | Areal Flood Advisory | CTP | McKean, Warren | 111 min |
| Aug 2, 6:29 PM EDT | Special Weather Statement | CTP | Sullivan | 46 min |
| Aug 2, 7:05 PM EDT | Special Weather Statement | CTP | Clinton | 25 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.